What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 8, 9:00 PM MST, 0 minutes earlier.
Area forecast discussion, Jul 8, 9:00 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
900 PM MST Sun Jul 8 2018
.SYNOPSIS...
Storm chances trend upward tonight and remain elevated into
Tuesday. Temperatures continue to trend downward on Monday with
near to below normal temperatures the rest of the week. A Monsoon
pattern will remain in place through the week for ongoing storm
chances.
&&
.DISCUSSION...
Tonight looked to be the first in a series of active monsoon
evenings as moisture/instability were increasing and wind fields
were becoming stronger and more robust ahead of an impressive
easterly wave. Bulk shear was in excess of 30kt, CAPE in the Phoenix
area increased to around 800j/kg as seen in the 00z Phoenix sounding
and surface dewpoints in the deserts had climbed into the mid 50s.
Despite the positive factors (including lots of sun in the central
deserts this afternoon, most of the storms have stayed over higher
terrain areas north and well to the south of the deserts. Not much
has developed this afternoon or evening over southern Gila County or
areas due east of Phoenix but as of 8 pm there were scattered
showers/storms over portions of central Pinal County and they were
sending gusty outflows to the northwest and into the Casa
Grande/Coolidge area. Expect dust storm conditions to develop
through 930 pm across areas southeast of central Phoenix.
For the rest of tonight, expect lots of debris clouds across the
area as well as some persistent light showers at times. Cannot rule
out a stray thunderstorm developing over the deserts after midnight
as the upper wave to our east gradually approaches, given the amount
of moisture and instability that is present in the atmosphere.
Forecast have been tweaked and adjusted.
Monday and Tuesday...
The aforementioned upper low moves westward into Arizona on Monday
bringing the main batch of potential vorticity - especially to SE
AZ. CAMs generally depict north-south oriented zone of storms
reaching central AZ by 00Z Tuesday and SE CA by 06Z Tuesday. They
go on to show a batch of weaker showers move through south-central
AZ early Tuesday morning. Tuesday afternoon looks to be less
active than Monday. Anticipate a continued threat of strong storms
also capable of producing brief heavy rain. As always, the
coverage will be HIGHLY variable. A lot of uncertainties remain.
Temperatures will be at, or slightly below normal for a change.
Wednesday through Sunday...
A Monsoon pattern remains in place, albeit with fluctuations of
the steering flow. Perhaps the biggest change will be a decline in
moisture over SW AZ and SE CA by late in the week.
&&
.AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL:
Despite the favorable outlook for thunderstorms affecting the
terminals in the greater Phoenix area tonight, they have so far
stayed off to the north and south. No strong storms look to be close
to moving in later this evening but cannot rule out new convection
affecting one or more of the TAF sites by 06z tonight. Will keep a
threat of thunder in til 06z, after that expect mainly SCT=BKN mid
and high level decks with a few showers possible into the morning
hours. Most CIGS should stay aoa 10k feet after 06z tonight. Cannot
completely rule out a weak thunderstorm during the morning hours (06-
12Z) but confidence too low to mention in the TAFs. Gusty and
variable outflow winds should not be much of a factor after 06z and
we expect winds to generally favor the east/southeast at less than
12kt into the late morning. Winds likely to weakly turn back towards
the southwest during the afternoon Monday.
Should be better chances for storms (and associated gusty outflow
winds) to move into the Phoenix area Monday evening as a large
disturbance starts to move into eastern Arizona. Expect increasing
aviation concerns associated with this wave Monday late afternoon
and evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
For the most part convection should not be much of a factor over the
western deserts for the rest of tonight. There may be a stray shower
or two overnight, especially in the Blythe area, but mainly we
expect variable amounts of mid/high clouds with some CIGS mainly aoa
12k feet. Winds to favor the south at KBLH and the southeast at KIPL.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday:
With continued favorable Monsoon conditions, expect good chances of
thunderstorms, including periods of wetting rains, to prevail
through the period. Expect min RH values generally in the mid 20s to
low 30 percent range across the region to fall only slightly by
Friday. In addition to any gusty thunderstorm winds, expect rather
typical Monsoon season winds with significant variability with gusty
periods. Overnight recovery will be good to excellent.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for
AZZ553>555-559.
CA...None.
&&
ning
tonight followed by a more distinct uptrend Sunday and Monday.
DISCUSSION...AJ/CB
AVIATION...CB
FIRE WEATHER...SawtelleIn the hours before
Special weather statement, Jul 8, 3:31 PM MST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
331 PM MST SUN JUL 8 2018
AZZ541-545-547-556-557-082315-
New River Mesa AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
331 PM MST SUN JUL 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
415 PM MST...
At 329 PM MST, Doppler radar was tracking strong winds ahead of
thunderstorms along a line extending from 15 miles south of Childs
Power Plant to near Horseshoe Reservoir to near Sycamore Creek to
near Sunflower to near Tonto Basin. Movement was south at 20 mph.
Winds in excess of 40 mph will be possible with these storms,
especially over Horseshoe and Bartlett Reservoirs
Locations impacted include...
Scottsdale, Round Valley, Sugarloaf Mountain, Sycamore Creek,
Ballantine Trailhead, Sunflower, Punkin Center, Tonto Basin, Four
Peaks, Desert Mountain, Camp Creek, Rio Verde, Horseshoe Reservoir
and Seven Springs.
This includes the following highways...
AZ Route 87 between mile markers 201 and 229.
AZ Route 188 between mile markers 253 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Horseshoe or Bartlett Reservoirs, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3396 11139 3391 11128 3385 11121 3368 11127
3363 11147 3366 11162 3373 11173 3393 11196
3402 11188 3400 11175 3400 11150 3402 11144
TIME...MOT...LOC 2229Z 014DEG 15KT 3414 11177 3402 11163 3393 11155
3389 11142 3389 11125
18Special weather statement, Jul 8, 4:38 PM MST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
438 PM MST SUN JUL 8 2018
AZZ546>549-556>558-090015-
Fountain Hills/East Mesa AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Scottsdale/Paradise Valley AZ-East Valley AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
438 PM MST SUN JUL 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
515 PM MST...
At 436 PM MST, Doppler radar was tracking a strong thunderstorm near
Four Peaks, or 7 miles east of Sugarloaf Mountain, moving southwest
at 30 mph.
Winds in excess of 40 mph will be possible with this storm,
especially over Suguaro, Apache, and Canyon Lakes.
Locations impacted include...
Mesa, Sugarloaf Mountain, Saguaro Lake, Granite Reef Dam, Canyon
Lake, Goldfield Ranch, Four Peaks, Salt River Tubing Recreation Area,
Apache Lake, Fort McDowell and Tortilla Flat.
This includes the following highways...
AZ Route 87 between mile markers 185 and 208.
AZ Route 202 between mile markers 19 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Suguaro, Apache, and Canyon Lakes, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3378 11141 3367 11122 3351 11128 3347 11150
3348 11177 3367 11166
TIME...MOT...LOC 2336Z 046DEG 25KT 3366 11141
18Special weather statement, Jul 8, 4:58 PM MST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
458 PM MST SUN JUL 8 2018
AZZ534-538-090030-
Aguila Valley AZ-Tonopah Desert AZ-
458 PM MST SUN JUL 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 530 PM
MST...
At 458 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Wickenburg, moving southwest at 15 mph.
Wind gusts up to 50 mph and locally dense blowing dust will be
possible with this storm.
This storm will remain over mainly rural areas of Maricopa County.
This includes AZ Route 60 between mile markers 94 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3399 11289 3390 11270 3369 11285 3388 11318
TIME...MOT...LOC 2358Z 046DEG 11KT 3387 11290
18
Special weather statement, Jul 8, 6:21 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
621 PM MST SUN JUL 8 2018
AZZ533-534-538-090200-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
621 PM MST SUN JUL 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 700 PM MST...
At 621 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles south of Gladden, or 21 miles northwest of Tonopah, moving
southwest at 20 mph.
Winds in excess of 40 mph and locally dense blowing dust will be
possible with this storm.
Locations impacted include...
Salome.
This includes AZ Interstate 10 between mile markers 55 and 87.
LAT...LON 3386 11323 3374 11292 3355 11301 3337 11325
3353 11358 3374 11365
TIME...MOT...LOC 0121Z 054DEG 17KT 3371 11321
18Special weather statement, Jul 8, 8:05 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
805 PM MST SUN JUL 8 2018
AZZ553-555-090400-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-
805 PM MST SUN JUL 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 900 PM MST...
At 804 PM MST, Doppler radar was tracking a strong outflow boundary
ahead of thunderstorms along a line extending from 9 miles east of
Florence to 6 miles south of Coolidge Airport to 7 miles east of
Eloy to 11 miles northwest of Avra Valley. Movement was northwest at
25 mph.
Winds in excess of 40 mph and dense blowing dust with visibilities
less than 1 mile will be possible with this outflow boundary. A
blowing dust advisory is in effect for this area.
Locations impacted include...
Casa Grande, Florence, Coolidge, Arizona City, La Palma, Blackwater,
Toltec, Magma, San Tan Valley, Coolidge Airport, Arizola, Randolph,
Valley Farms and Sacaton.
This includes the following highways...
AZ Interstate 10 between mile markers 182 and 204.
AZ Interstate 8 between mile markers 165 and 178.
AZ Route 87 between mile markers 124 and 148.
LAT...LON 3276 11174 3276 11177 3280 11178 3277 11192
3285 11191 3301 11184 3320 11155 3307 11121
3290 11145 3274 11165 3273 11174
TIME...MOT...LOC 0304Z 115DEG 21KT 3302 11121 3285 11139 3275 11143
3254 11147
18